A 28-year-old man with schizophrenia intentionally ingested a lethal dose of acetaminophen and an unknown quantity of ibuprofen. He arrived at the hospital with acute renal and fulminant liver failure complicated by rhabdomyolysis. His creatine kinase level was 20,306 U/L on admission, which increased to 245,595 U/L by hospital day 2, and subsequently decreased to 339 U/L by day 16. The patient underwent liver transplantation on day 3; necrotic bowel was found during surgery. Rhabdomyolysis associated with acetaminophen overdose has been described only in a few case reports, but rarely in association with acetaminophen taken alone. The literature does not provide a clear association between acetaminophen and rhabdomyolysis because of other possible traumatic and nontraumatic causes. In this case, the Naranjo adverse drug reaction probability scale indicated a probable adverse reaction of rhabdomyolysis associated with acetaminophen overdose. In addition, nonsteroidal antiinflammatory agents (NSAIDs) are well known to be ulcerogenic in the upper gastrointestinal tract, but potential effects on the lower tract are less well known. Only a few NSAID-induced cases of ischemic colitis have been reported. Several mechanisms of action have been proposed, such as direct mucosal damage and inhibition of intestinal prostaglandin production. In this patient, the Naranjo scale indicated a probable adverse reaction of ischemic colitis associated with ibuprofen overdose. Patients who have taken an acetaminophen overdose should be assessed for rhabdomyolysis as a possible complication. In addition, an evaluation of ibuprofen-induced bowel necrosis in these patients may be warranted.
- Necrotic bowel